New Study Warns of Increased Bleeding Risk In Patients with Combined Use of Antidepressants and NSAIDs

Combining Antidepressants & NSAIDs Cause Bleeding Risks

Combining Antidepressants & NSAIDs Cause Bleeding Risks


Results of a new study from a research team in Korea indicate that the combined use of antidepressants and nonsteroidal anti-inflammatory drugs (NSAIDs), a common form of painkiller, is associated with an increased risk of intracranial bleeding.

The authors write that the increased risk can occur soon after the combined use of the drugs begins, Medical News Today reports. The study, published in The BMJ, compared the risk of bleeding inside the skull (intracranial hemorrhage) among patients taking antidepressants with NSAIDs and without.

Depression is often treated with selective serotonin reuptake inhibitors (SSRIs), but these drugs are believed to increase the risk of gastrointestinal bleeding, according to Medical News Today. NSAIDs are also believed to increase gastrointestinal bleeding risk. When these two types of drugs are taken together, they may produce unfavorable interactions. This possibility led the Korean researchers to undertake their study of bleeding risks.

The researchers collected data from a nationwide national health insurance database for every first-time antidepressant prescription in Korea between 2009 and 2013, which yielded a cohort of 4,145,226. They also accessed NSAID prescriptions and hospital records to identify admissions for intracranial hemorrhages within a month of a new prescription. The 30-day risk of intracranial hemorrhage was higher for patients using a combination of antidepressants and NSAIDs than it was for patients who were only taking an antidepressant, Medical News Today reports. There was no meaningful difference in intracranial bleeding risk among different forms of antidepressant, or with patient age, though the researchers did find a higher bleeding risk in male patients using both types of drug than in female patients using both.

The authors suggest caution in interpreting the findings because of the study’s limitations, according to Medical News Today. Potential inaccuracy of coding, incomplete records, and unmeasured confounding factors may have influenced the results. Nevertheless, the authors believe physicians should pay “special attention” when patients use both drugs at the same time.

In an editorial that accompanied the article, Dr. Stewart Mercer of the University of Glasgow and colleagues at the University of Cambridge explain that the two forms of medication are widely used together. NSAIDs, such as Motrin, Aleve, and Advil, accounted for 13 percent of all over-the-counter drug sales in the U.S. last year. “The availability of over-the-counter analgesics is particularly important, as doctors often fail to consider the risks and potential interactions posed by nonprescribed drugs,” the editorial states. “Although NSAIDs bought over the counter are often taken for a short period only, [the study] reported elevated bleeding risk within 30 days of a new prescription.” Medical News Today explains, conditions that are treated with antidepressants and NSAIDs often coexist: 65 percent of adults with major depression also suffer chronic pain.

The editorial concludes that physicians should be cautious in prescribing these two types of drugs together and should discuss the bleeding risks with patients, alerting them to the risk with both prescription and over-the-counter NSAIDs.

 

This entry was posted in Health Concerns, Pharmaceuticals, SSRI Antidepressants and tagged , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.